Carbamazepine-induced hypogammaglobulinemia


Ozaras N., GÖKSÜGÜR N., Eroglu S., Tabak O., Canbakan B., Ozaras R.

SEIZURE-EUROPEAN JOURNAL OF EPILEPSY, vol.21, no.3, pp.229-231, 2012 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 21 Issue: 3
  • Publication Date: 2012
  • Doi Number: 10.1016/j.seizure.2011.12.013
  • Title of Journal : SEIZURE-EUROPEAN JOURNAL OF EPILEPSY
  • Page Numbers: pp.229-231

Abstract

Carbamazepine is used to control seizures. Its common side effects are sleep disorders, anorexia, nausea, vomiting, polydipsia, irritability, ataxia, and diplopia. Involvement of the immune system is rare, and few cases of decreased immunoglobulin levels have been reported. We describe a patient with low immunoglobulin levels due to carbamazepine use who presented with recurrent urinary tract infection. Intravenous immunoglobulin was administered, and immunoglobulin levels increased to safer levels after discontinuation of carbamazepine. Previous reports describe severe infection after carbamazepine-induced hypogammaglobulinemia. Therefore, in patients using antiepileptics, particularly carbamazepine, serum immunoglobulin levels should be checked in those with recurrent infections. (C) 2011 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.